Alert archive / Colorado / High Wind Warnings in 2023
High Wind Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind warning at Oct 11, 2023, 9:52 PM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Oct 12, 2023, 6:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2023, 9:52 PM MDT (03:52 UTC)
- In effect from
- Oct 12, 2023, 6:00 AM MDT
- Expired
- Oct 12, 2023, 12:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3972 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318 WWUS75 KPUB 120352 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 952 PM MDT Wed Oct 11 2023 COZ074-075-087-088-121200- /O.NEW.KPUB.HW.W.0015.231012T1200Z-231012T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 952 PM MDT Wed Oct 11 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO NOON MDT THURSDAY... * WHAT...West winds gusting up to 60 mph for elevations below 8,000ft are expected, with gusts up to 75 mph for higher elevations. * WHERE...Southern Sangre de Cristo Mountains, Huerfano County, and western Las Animas County. * WHEN...From 6 AM to noon MDT Thursday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult for high profile vehicles, especially on north-south oriented roadways, to include the southern I-25 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ COZ095-096-121200- /O.CON.KPUB.HW.A.0012.231013T0000Z-231013T1800Z/ Western Kiowa County-Eastern Kiowa County- 952 PM MDT Wed Oct 11 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Kiowa County. * WHEN...From Thursday evening through Friday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
268 WWUS75 KPUB 120949 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 349 AM MDT Thu Oct 12 2023 COZ095-096-121800- /O.UPG.KPUB.HW.A.0012.231013T0000Z-231013T1800Z/ /O.NEW.KPUB.HW.W.0016.231013T0000Z-231013T1800Z/ Western Kiowa County-Eastern Kiowa County- 349 AM MDT Thu Oct 12 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Western Kiowa County and Eastern Kiowa County Counties. * WHEN...From 6 PM this evening to noon MDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ COZ074-075-087-088-121800- /O.CON.KPUB.HW.W.0015.231012T1200Z-231012T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 349 AM MDT Thu Oct 12 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...West winds gusting up to 60 mph for elevations below 8,000ft are expected, with gusts up to 75 mph for higher elevations. * WHERE...Southern Sangre de Cristo Mountains, Huerfano County, and western Las Animas County. * WHEN...From 6 AM to noon MDT Thursday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult for high profile vehicles, especially on north-south oriented roadways, to include the southern I-25 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
568 WWUS75 KPUB 121743 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1143 AM MDT Thu Oct 12 2023 COZ074-075-087-088-121845- /O.EXP.KPUB.HW.W.0015.000000T0000Z-231012T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 1143 AM MDT Thu Oct 12 2023 ...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY... Gusty west winds will continue over the southern Sangre de Cristo Range, east into the Interstate 25 corridor through this afternoon. Gusts of 40 to 50 mph will continue. $$ COZ095-096-130145- /O.CON.KPUB.HW.W.0016.231013T0000Z-231013T1800Z/ Western Kiowa County-Eastern Kiowa County- 1143 AM MDT Thu Oct 12 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Kiowa County. * WHEN...From 6 PM this evening to noon MDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Oct 11, 2:42 PM MDT, 7 hours 10 minutes earlier.
Area forecast discussion, Oct 11, 2:42 PM MDT, 7 hours 10 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 242 PM MDT Wed Oct 11 2023 .SHORT TERM...(This evening through Thursday) Issued at 240 PM MDT Wed Oct 11 2023 Key Messages: 1) Critical fire weather conditions expected across most of the southeast plains into this evening, and again on Thursday. 2) Snow expected over the Central Mountains with areas along the Sawatch and Mosquito Ranges seeing several inches. 3) Strong winds into this evening for much of the area, with another round of strong winds on Thursday. Currently...broad, upper low taking shape across northern Utah this afternoon will impact our weather through the short term period. Strong southwesterly flow ahead of the upper system is spreading east across the region, with widespread gusts 30 to 40 mph. Radar shows increasing shower activity, mostly confined to the Central Mountains. Temperatures have warmed nicely across the Plains with mid 70s to mid 80s. A few degrees of additional warming are expected through this afternoon. Rest of today...near critical to critical fire weather conditions due to low humidity values, wind gusting in excess of 30 mph and dry fuels will prevail into this evening. Humidity values have been slow to fall, but with temperatures in the 70s and 80s, and strong southwesterly flow, it will not take much to get a wildfire to go. If you have outdoor burning activities planned, use extreme caution. Snow will continue to increase in coverage, mainly across the Central Mountains through this afternoon. Snow levels are currently high, mainly above 11-12 kft, but should fall as we head into this evening to around 10 kft. Minor high elevation snow accumulations are possible north of Cottonwood Pass. Tonight...the upper system will continue to slowly drift eastward and strengthen across north central Colorado overnight. Flow aloft will continue to increase out of the west, helping to keep winds elevated for much of the night across the region. While not overly gusty, most areas will continue to see speeds in the 10 to 20 mph range. This will likely keep temperatures on the mild side overnight, with lows in the mid 40s to low 50s. One area to watch out for will be along the lee slopes of the southern Sangre de Cristo Mountains, west of Trinidad. The atmospheric profile, while not overly conducive to downslope winds, there could be occasional gusts nearing 60 mph. Those traveling along I-25 over Raton Pass may encounter these occasional gusts late tonight into Thursday morning. Snow will continue over the Central Mountains with periods of light to moderate snow. Snow levels will likely fall to around 8-9 kft overnight. A few light snow showers may also develop along the Continental Divide south of Cottonwood Pass, and over the northern Sangre de Cristo Range. For these areas, accumulations look minor, at an inch or two along the mountain tops. Thursday...upper system will strengthen and shift into northeast Colorado/western Nebraska through the day. Strong westerly to northwest flow will continue across the region. Humidity values will continue to be low, and near critical to critical fire weather conditions are expected across the Plains. For areas north of Highway 50, conditions will be marginal, due to humidity values remaining near or above 15 percent, and much will depend on frontal timing. At this time, a cold front looks to arrive by late afternoon, which would bring a northerly wind shift and higher humidity values to this area. Given the forecast strong winds, and the near critical conditions expected, those with outdoor burning activities planned should exercise extreme caution. Temperatures look to be much cooler across the region, with most areas seeing highs in the 50s and 60s. As for snowfall, modest accumulations expected for areas north of Cottonwood Pass. Altogether, around 4 to 8 inches are forecast, with locally higher amounts possible. For areas south of Cottonwood Pass, and areas over the northern Sangre de Cristo Range, around 1 to 3 inches may be possible. Across the Plains, model guidance continues to vary in how far south precipitation will make it. Current guidance suggests light rain will be possible along the Palmer Divide through the afternoon. As for the rest of the Plains, models have trended drier, keeping the frontal boundary north until late in the day, and any showers that develop well to the north of our CWA. Mozley .LONG TERM...(Thursday night through Wednesday) Issued at 240 PM MDT Wed Oct 11 2023 Key Messages: 1) Gusty winds for southern Colorado to end the work week. 2) Cold front brings a quick cool down, with widespread freeze Friday night into Saturday morning. 3) Light snow rain/snow and snow showers along the central mountains. 4) Quieter stretch of weather this weekend and into next week. Thursday Night - Friday: A busy end to the work week is in store for southern Colorado. Synoptically, a compact trough/low pressure system will pass over the region throughout Thursday night and exit the area throughout mid Friday morning. Despite the short residence time over the region, this system has a high chance (70-90%) of bringing impactful weather to southern Colorado. While the trough is passing over, synoptic forcing/support and orographic forcing will increase. This uptick in forcing, along with modest moisture in place, will allow for isolated to scattered rain/snow and snow showers to blossom over the area, mostly along the Sawatch, Mosquito, and Rampart Mountains, where forcing and moisture will be best. Any snow accumulations from these showers is expected to be minor, with around and less than 1 inch. Beyond that, as the trough axis pushes eastward during the early to mid morning hours of Friday, and subsidence starts to increase and moisture lessens, any precipitation present is anticipated to quickly dissipate. Along with all that, this storm system will bring some wind to the area. As the compact low treks to the northeast, it will bring two distinct periods of gusty winds. The first will be Thursday night, when it shoves a cold front southward. As the pressure gradient tightens along the front, and in addition to the winds aloft from the system, gusty winds are expected across the area, particularly across the plains. Given this, there is a high to very high chance (70+%) of 40+ mph wind gusts, but given that strong winds aloft generally struggle to mix to the surface during nighttime hours, there is only a medium chance (50-70%) of strong wind gusts of 58+ mph wind gusts. The second period of stronger winds will be mid Friday morning. As diurnal mixing starts to become established, higher winds aloft on the backside of the exiting low will start to mix down to the surface. This will bring a very high chance (90+%) of 40+ mph winds to much of the eastern plains, with a high chance (70-90%) of 58+ mph winds, particularly within and around Kiowa County given the closer proximity to the exiting low and its associated winds. Regardless though, winds around the 40-50 mph range can still blow around lose objects and make driving difficult for high profile vehicles. Finally, looking at temperatures, a quick cool down is expected for southern Colorado. Given the storm system and cold front, much of southern Colorado will drop to below average temperatures for this time of year, with the first widespread freeze likely Friday night into Saturday morning. Saturday - Wednesday: For the rest of the long term forecast period, a much quieter stretch of weather is anticipated. Flow will generally start to become more northwesterly during this period as troughing develops across the eastern US and ridging develops across the western US, which ensemble model guidance are in strong agreement on, leading to high confidence (70-90%) in this pattern evolution. Given the lack of any major forcing with this pattern, precipitation chances are anticipated to remain very low, and southern Colorado is expected to stay dry. With that all said though, there are signals that a system may start encroaching on the area during the midweek period, which would start to heighten precipitation chances. As for temperatures, a slow warming trend is anticipated for the area. Much of southern Colorado will start to warm to above average values for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 240 PM MDT Wed Oct 11 2023 Gusty southwest winds will continue into this evening at all three terminals. Gusts will approach 30 kts into this evening. Mid and high clouds will continue to spread across the region. Winds will subside this evening, but remain elevated 10 to 15 kts overnight. Winds will shift northwest by Thursday mid morning, with gusts near 35 kts possible. A few showers may impact KCOS by late in the afternoon with reduced CIGS and VIS possible. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 AM MDT Friday for COZ058-060. Red Flag Warning until 7 PM MDT this evening for COZ228>237. Red Flag Warning from 11 AM to 7 PM MDT Thursday for COZ228>237. High Wind Watch from Thursday evening through Friday morning for COZ095-096. && SHORT TERM...MOZLEY LONG TERM...SIMCOE AVIATION...MOZLEY
Hazardous weather outlook, Oct 11, 6:02 AM MDT, 15 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 602 AM MDT Wed Oct 11 2023 COZ058>089-093>099-121215- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 602 AM MDT Wed Oct 11 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight High fire danger will spread across most of the southeast plains this afternoon as gusty southwest winds and low humidity values spread across the region. Conditions will become favorable for rapid rates of fire growth and spread. Showers and isolated embedded thunderstorms will spread into the mountains this afternoon with snow levels dropping from 11000 feet this afternoon down to near 7000 feet towards morning. Moderate snow will be possible across the higher Sawatch and Mosquito ranges tonight with 2 to 6 inches possible north of Cottonwood Pass by early Thursday morning. Winds across mountains will increase overnight with gusts up to 65 mph possible across the higher peaks of the Sangre De Cristo range towards morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds will become very strong with High Wind criteria possible for Kiowa County, as well as a few spotty areas in El Paso County over the Palmer Ridge by tomorrow afternoon and through the morning hours on Friday. High fire danger will be possible again across portions of the plains tomorrow, mainly from Pueblo County and south to southeast over Las Animas and Baca counties during the afternoon through early evening hours. Light to moderate snow showers will continue through the late evening hours on Thursday over the higher Sawatch and Mosquito Ranges. An additional 1 to 3 inches of new snow accumulation is possible over these areas. As snow levels drop to 7000 ft, there could be some light accumulations over the Monument Hill and Palmer Divide area by later in the evening on Thursday. Frost and freeze conditions will be possible over much of the plains for Friday and Saturday night. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/STEWARD
In the hours before
Special weather statement, Oct 11, 4:34 PM MDT, 5 hours 18 minutes before
Special Weather Statement National Weather Service Pueblo Co 434 PM MDT Wed Oct 11 2023 COZ083>089-093>099-120030- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 434 PM MDT Wed Oct 11 2023 ...Occasional Strong Winds Through Early This Evening... Isolated showers along with a thunderstorm or two will be possible across the plains through early this evening. While severe weather is not expected, even the weaker showers have produced strong winds and expect this to remain possible through around the 6 PM time frame. Those traveling on north to south roads should be prepared for occasional strong west winds gusting to 45 to 55 mph.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:49 AM MDT | High Wind Warning | PUB | Crowley, El Paso, Kiowa | 32 hr |
| Oct 12, 11:23 AM MDT | Special Weather Statement | PUB | Kiowa | 52 min |
| Oct 12, 2:58 PM MDT | Freeze Watch | PUB | Baca, Bent, Crowley, Custer, El Paso, Fremont and 7 more | 13 hr |
| Oct 12, 5:46 PM MDT | Freeze Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 15 hr |
Nearby
High Wind Warnings in Colorado, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.